Hail, Furnas
- When
- March 24, 2:34 PM CST
- Where
- Furnas County, Edison
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -99.770
m. m.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During mainly a 28-hour period centered between 3 a.m. CDT on Monday the 25th and 7 a.m. CDT on Tuesday the 26th, the 24-county South Central Nebraska area endured its last hurrah of wintry precipitation for the 2023-24 season (preceded by its first brief taste of severe thunderstorms on Sunday the 24th). While all locations saw at least minimal snow and a glaze of ice (along with relentless north-northwest winds frequently gusting at least 35-50 MPH), there was a considerable west-east disparity in snow amounts and overall impacts. By far the worst impacts concentrated within most counties west of Highway 281 (along with Greeley/Howard counties along 281). These 11 counties not only picked up the overall-highest snowfall of 3-8 inches, but also endured intermittent blizzard conditions...prompting the closure of Interstate 80 from Kearney westward to Ogallala for roughly 24 hours starting on the morning of the 25th. In addition, some power outages occurred (included one noted by the NWS Cooperative Observer in Greeley). To the east and south of the hardest-hit counties, snow totals and resultant impacts were lower, but certainly not zero. Within especially Hall, Adams, Webster, Franklin, Nuckolls and Thayer counties, snowfall of 1-3 was common, along with intermittent freezing drizzle. Finally, farther east yet, most counties along the Highway 81/Highway 14 corridors received very minimal snow (1 or less), but intermittent freezing drizzle especially during the late afternoon-evening of the 25th slickened some roads. As for official snow amounts within South Central Nebraska, a few of the highest measurements per dozens of NWS and NeRAIN/CoCoRaHS observers featured: 8 near Arcadia, 7 near Elba, 6.5 six miles southwest of Lexington and eight miles north-northeast of Scotia, and 6.4 in St. Paul. Across the Tri Cities, official totals ranged from 5 in Kearney, to only 2.2/1.9 at Grand Island and Hastings, respectively. Backing up a bit, although thunderstorms took a considerable backseat to the aforementioned wintry weather, the very early stages of this system prompted the first few Severe Thunderstorm Warnings of 2024 within South Central Nebraska. Between 4-7 p.m. CDT on Sunday the 24th, there were a few instances of mainly dime to nickel size hail within Furnas and Gosper counties, along with a few larger stones to half dollar size reported along Highway 283 in far southern Furnas County. This marginally-severe hail was fueled by modest CAPE of 500-1000 J/kg, although instability quickly dwindled after dark as increasingly-colder air poured in.
Delving deeper into this event's meteorological background and timing, the main feature in the mid-upper levels was a large-scale trough that tracked along a path centered from Colorado on the afternoon of the 24th, into the heart of Nebraska/Kansas on the 25th, and to Iowa by daybreak on the 26th. At the surface, a strong low pressure center (ranging mainly 986-992 millibars) progressed from far southeastern Colorado on the afternoon of the 24th, to northeast Kansas by daybreak on the 25th, to the IA/MN/WI border area by the morning of the 26th. With South Central Nebraska positioned slightly north-through-west of this low pressure track, strong north-northwest winds were the norm...driving the intermittent blizzard conditions. Temperatures within the area through most of the snow event were between 20-30 F. Although the primary upper level/surface features were fairly straightforward, the resultant precipitation bands were a bit complex, with the vast majority of snow falling in two distinct rounds with a multi-hour break in between (especially within the hardest hit western/northern counties). First off, an initial expansive precipitation shield...which started as rain/embedded thunderstorms but gradually transitioned to snow (especially west of Highway 281)...enveloped South Central Nebraska mainly between 4 p.m. CDT on the 24th and 9 a.m. CDT on the 25th. During this time, the vast majority of the 24-county area accumulated between 0.50-1.50 of total liquid equivalent precipitation (rain+snow), with snowfall of 1-4 common in western/northern counties. Then, primarily between 10 a.m. and 5 p.m. CDT on the 25th, there was a distinct, area-wide lull in accumulating snow , although pockets of freezing drizzle were noted. Finally, between 3 p.m. CDT on the 25th and 7 a.m. on the 26th, a widespread snow shield (with embedded bands of varying intensity) redeveloped and pivoted over the area, before gradually departing the domain from west to between 1 a.m. CDT and sunrise. In the wake of this storm, the fresh snow cover did not blanket the landscape for long, as high temperatures into the 40s on the 27th and 60s on the 28th sparked a rapid melt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 24, 10:11 AM CST, 4 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Hastings NE
1111 AM CDT Sun Mar 24 2024
.KEY MESSAGES...
- Rain and freezing rain (and a few rumbles of thunder)
continue to slide across the area this morning. Areas near and
north of Highway 92 could see slick roads this morning.
- Strong south/southeasterly winds are expected today,
especially across portions of Kansas. Gusts of 40-50 MPH are
likely in these areas.
- Severe thunderstorms are possible late this afternoon and
evening, the main risk area southwest of a line from Cambridge
to Beloit, and the main timeframe for severe is 4pm to
midnight.
- Rain gradually changes to snow (possibly a brief wintry mix)
late tonight into Monday.
- Strong northwest winds (gusts to 50 MPH) overspread the area
through Monday. Blizzard conditions are expected for some
locations through Monday night.
- Snow ends by Tuesday morning. After a cold day on Tuesday,
temperatures trend warmer through the rest of the week.
&&
.DISCUSSION...
Issued at 417 AM CDT Sun Mar 24 2024
Currently, our first round of rain showers is moving across the
forecast area. Temperatures north of I-80 are near to below
freezing, but upstream we've seen temperatures increase by a few
degrees as precipitation moves in. That said, near term models
still favor freezing rain occurring near and north of Highway
92. Most (if not all) of the rain will move out by 7am, and any
ice should melt off by mid morning. If this plays out as
expected, the advisory will probably be cancelled early.
Most of the area will see a "lull" in precipitation this
morning into the early afternoon, but focus will then shift to
the potential for severe storms this afternoon. Moisture will
continue to surge northward ahead of a deepening surface low
over eastern CO, eventually resulting MLCAPE values in excess of
1000 J/kg by mid to late afternoon in southwest portions of the
area. This will be coupled with deep-layer shear on the order
of 20-40kts. These parameters are not super impressive, but
strong lift should help overcome some of these deficiencies. The
primary threats will be hail and isolated damaging wind. An
isolated/brief tornado cannot be completely ruled out
(especially with low LCLs), but the better potential for this
appears to be to our south with a better overlap of CAPE/shear.
Storm intensity should trend downward by late evening, but then
we will start seeing precipitation change from rain to snow as
colder air pushes in from the northwest. This will occur as
northwest winds continue to increase, with gusts of 45 to 55
MPH. Through Monday morning, the heaviest snow is favored to
occur along our northwestern periphery, with a pretty sharp
cutoff on the east side. Therefore, only a few counties (Valley,
Sherman, Dawson, Gosper) were put in the Blizzard Warning.
There is fairly high confidence that strong winds continue
overspread the entire area through Monday, but there is much
less certainty on the coverage and intensity of snowfall during
the day on Monday. Therefore, a Winter Storm Watch was
maintained/expanded in these areas. After the primary surface
low weakens, many models show another low deepening, potentially
producing another band of snow across. If this does occur,
blizzard conditions would be possible over a larger portion of
the area.
Precipitation winds down late Monday night into Tuesday
morning. Subzero wind chills appear likely for much of Nebraska
to start the day on Tuesday. Some blowing snow could still
persist through midday Tuesday, but winds will gradually subside
through the afternoon.
Beyond Tuesday, things are looking much quieter (at least for a
while). The NBM has us dry from Tuesday through Saturday, with
temperatures returning to the 60s by Thursday. There are hints
at a system for the end of March, but confidence in any details
is extremely low.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 1054 AM CDT Sun Mar 24 2024
Models try to raise ceilings this afternoon to a MVFR ceiling.
Decided to raise to BKN010 this afternoon into the evening.
I don't have the highest of confidence this will happen, but
models have kept the trend so I kept it in. Expect showers into
the overnight hours. Early tomorrow morning I tried to time a
2-3hr window of potential freezing precipitation before it
changes over to -SN tomorrow morning. The winds will pickup
overnight and debating about upping the gusts a little more at
the end of the TAF period. Depending on how much snow we get
BLSN and DRSN could be an issue Monday afternoon into Tuesday.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Watch from late tonight through Tuesday morning
for NEZ040-047-061-062-073>075-082>084.
Blizzard Warning from 1 AM Monday to 7 AM CDT Tuesday for
NEZ039-046-060-072.
KS...Winter Storm Watch from late tonight through Tuesday morning
for KSZ005.
&&
DISCUSSION...Mangels
AVIATION...BedaHazardous Weather Outlook National Weather Service Hastings NE 247 PM CDT Sun Mar 24 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 252000- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 247 PM CDT Sun Mar 24 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Southerly wind gusts of 40 to 50 MPH are possible this afternoon and evening, mainly southeast of a line from Phillipsburg to Red Cloud to Geneva. Chances for thunderstorms will increase late this afternoon and evening, and a few of these storms could become severe, mainly between 4pm and midnight. Threats include hail to the size of half dollars and wind gusts up to 60 MPH. The highest risk is across north central Kansas, but there is some chance for severe storms to reach as far north as the Interstate 80 corridor. After midnight, rain will start to change to snow from northwest to southeast. Before the switchover to snow, a period freezing rain will be possible, with a light glaze to around a tenth of an inch of ice accumulation possible by daybreak west of Highway 281. In addition, northwest wind gusts of 40 to 50 MPH are also possible by early Monday morning, mainly in areas northwest of a line from Beaver City to Greeley, Nebraska, where a blizzard warning goes into effect at 1 AM CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rain will continue to transition to snow from west to east across the local area Monday morning, with a period of freezing rain possible before a complete transition over to snow. This could result in an additional light glaze to up to one tenth of an inch of ice accumulation Monday morning, mainly for areas along and west of a line from Osborne, Kansas to Fullerton, Nebraska. In addition, strong northwest winds will spread across the area Monday into Monday night, with wind gusts of 45 to 55 MPH possible. This would result in in poor visibility and hazardous travel in any bands of heavier snow that develop. As a result, a winter weather advisory as well as a blizzard warning have been issued for parts of the local area. Please see the latest winter weather statements for additional information. Finally, wind chill values will fall below zero across much of Nebraska Tuesday morning with readings as low as 10 degrees below zero possible in spots primarily north of Interstate 80. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail or damaging winds that occur today, along with any wintry precipitation tonight through Monday. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
13 winter weather, 11 blizzard, 4 hail. Local standard time, as filed.
Hail up to the size of ping pong balls was accompanied by wind gusts estimated to be near 50 MPH.
Measured and estimated snowfall totals ranged from 4 to 8 inches.
Measured and estimated snowfall totals ranged from 4 to 8 inches.
Measured and estimated snowfall totals ranged from 3 to 7 inches.
Measured and estimated snowfall totals ranged from 4 to 8 inches.
Measured and estimated snowfall totals ranged from 3 to 7 inches.
Measured and estimated snowfall totals ranged from 2 to 6 inches.
Measured and estimated snowfall totals ranged from 2 to 5 inches.
Measured and estimated snowfall totals ranged from 2 to 6 inches.
Measured and estimated snowfall totals ranged from 3 to 7 inches.
Measured and estimated snowfall totals ranged from 2 to 5 inches.
Measured and estimated snowfall totals ranged from 2 to 5 inches.
Measured and estimated snowfall totals ranged from a trace to 3 inches.
Measured and estimated snowfall totals ranged from a trace to 3 inches.
Measured and estimated snowfall totals ranged from 1 to 4 inches.
Measured and estimated snowfall totals ranged from 1 to 4 inches.
Measured and estimated snowfall totals ranged from 1 to 4 inches.
Measured and estimated snowfall totals ranged from a trace to 1 inch. Freezing drizzle mainly on the evening of the 25th resulted in some slick roads.
Measured and estimated snowfall totals ranged from a trace to 2 inches.
Measured and estimated snowfall totals ranged from a trace to 2 inches.
Measured and estimated snowfall totals ranged from 1 to 4 inches.
Measured and estimated snowfall totals ranged from a trace to 1 inch. Freezing drizzle mainly on the evening of the 25th resulted in some slick roads.
Measured and estimated snowfall totals ranged from a 1 to 4 inches.
Measured and estimated snowfall totals ranged from a trace to 1 inch. Freezing drizzle mainly on the evening of the 25th resulted in some slick roads.
Measured and estimated snowfall totals ranged from a 1 to 4 inches. Freezing drizzle mainly on the evening of the 25th resulted in some slick roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162179, 1162180, 1162181, 1162182, 1169574, 1169575, 1169576, 1169577, 1169578, 1169579, 1169580, 1169581, 1169582, 1169583, 1169584, 1169589, 1169590, 1169591, 1169592, 1169593, 1169594, 1169595, 1169596, 1169597, 1169598, 1169601, 1169599, 1169600.